Winter Storm, Beaverhead
- When
- May 29, 3:24 AM MST to May 30, 11:00 PM MST
- Where
- Beaverhead forecast zone
- Reported by
- Mesonet
Ten inches of snow fell at Lakeview 1SW (the Lakeview Ridge SNOTEL site - elevation 7401 feet).
A Pacific storm brought moisture and instability to southwest Montana. Snow amounts in excess of 10 inches was reported at several mountain locations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific storm brought moisture and instability to southwest Montana. Snow amounts in excess of 10 inches was reported at several mountain locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 28, 9:35 PM MST, 5 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 PM MDT SAT MAY 28 2011 .UPDATE... SATELLITE IMAGERY THIS EVENING SHOWS THE NEXT UPPER LEVEL LOW TO BRING SIGNIFICANT MOISTURE TO THE REGION TOMORROW NIGHT AND MONDAY NOW MOVING INTO THE GREAT BASIN FROM OR/NRN CA WITH CONVERGING FLOW OVER MUCH OF MT BETWEEN THIS SYSTEM AND NORTHERLY FLOW AROUND THE BACK SIDE OF THE SYSTEM LIFTING NE THROUGH CENTRAL CANADA. SHOWERS AND THUNDERSTORMS DEVELOPED ALONG A WEAK BOUNDARY THAT WAS ALONG THE CANADIAN BORDER THIS AFTERNOON WITH SOME REMNANTS FROM THE EARLY CONVECTION DRIFTING SOUTH AND DIMINISHING THROUGH THE REMAINDER OF THIS EVENING. BEST CHANCE FOR LINGERING PRECIPITATION THIS EVENING WILL BE IN THE GLACIER COUNTY/NORTHERN ROCKY MTN FRONT REGION WHERE MOISTURE FROM THE EARLIER SHOWER ACTIVITY WILL CONTINUE TO BE LIFTED ALONG THE MTNS IN NE FLOW ALOFT. MOISTURE IN ADVANCE THE INCOMING SYSTEM WILL LIKELY MOVE INTO FAR SW ZONES LATER TONIGHT. HOENISCH && .AVIATION... UPDATED 0435Z. EXPECT SCATTERED SHOWERS TO LINGER THROUGH THE NIGHT ESPECIALLY TOWARDS THE ROCKY MOUNTAIN FRONT. EXPECT LOCAL MVFR CEILINGS/VISIBILITIES IN THE SHOWERS. OTHERWISE EXPECT GENERALLY VFR CONDITIONS OVERNIGHT. AN EXCEPTION TO THIS COULD BE OVER THE PLAINS WHERE THERE IS A THREAT OF IFR CEILINGS AND POSSIBLY VISIBILITIES IN FOG LATE TONIGHT INTO EARLY SUNDAY MORNING. ON SUNDAY MOISTURE FROM A WEATHER SYSTEM WILL SPREAD INTO SOUTHWEST MONTANA DURING THE MORNING AND THEN SPREAD TO CENTRAL MONTANA DURING THE AFTERNOON AND EVENING. ALSO NOTE THAT MOUNTAINS ABOVE 7000 FEET SHOULD BECOME OBSCURED IN SNOW. EXPECT FAIRLY WIDESPREAD SHOWERS AS THE MOISTURE SPREADS NORTH. WITH THIS MOISTURE EXPECT AT LEAST LOCAL MVFR CEILINGS/VISIBILITIES IN PRECIPITATION. THE MVFR CEILINGS/VISIBILITIES COULD BECOME MORE WIDESPREAD SUNDAY NIGHT. IN THE FAR NORTH EXPECT AT LEAST SCATTERED SHOWERS WITH LOCAL MVFR CEILINGS AND VISIBILITIES SUNDAY INTO SUNDAY NIGHT. THERE WILL BE A THREAT OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING...MAINLY IN THE NORTH. DECIDED TO MENTION THIS IN THE KCTB/KHVR TAFS. FINALLY MODELS SUGGEST NORTHEAST WINDS SUNDAY SO HAD A HARD TIME FORECASTING WIND DIRECTIONS AT KLWT/KGTF/KHLN/KBZN WHERE WINDS TEND TO BE EITHER OUT OF THE NORTH OR OUT OF THE EAST. BLANK && .HYDROLOGY... SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED THROUGH EARLY SUNDAY. AT THIS TIME IT APPEARS THAT ADDITIONAL RAINFALL AMOUNTS DURING THIS TIME PERIOD WILL NOT BE EXCESSIVE. HOWEVER...ANOTHER LARGER STORM SYSTEM WILL MOVE INTO SOUTHWEST AND CENTRAL MONTANA SUNDAY NIGHT WITH WIDESPREAD RAIN EXPECTED THROUGH MONDAY. THE HEAVIEST RAINFALL IS EXPECTED TO FALL EAST OF A LINE FROM HAVRE TO GREAT FALLS TO HELENA TO DILLON. RAINFALL TOTALS FROM SUNDAY MORNING THROUGH MONDAY WILL GENERALLY RANGE FROM 0.50 INCHES NEAR GREAT FALLS...TO 1 TO 2 INCHES FARTHER EAST IN THE JUDITH BASIN AND LEWISTOWN AREA. THIS WILL KEEP WATER LEVELS ON AREA RIVERS...STREAMS...AND CREEKS HIGH OR OVERFLOWING THEIR BANKS. FLOODING OF MANY AREA WATERWAYS IS EXPECTED TO CONTINUE THROUGH NEXT WEEK AS TEMPERATURES WARM ACCELERATING THE MELTING OF HIGHER ELEVATION SNOWPACK. && .PREV DISCUSSION... /ISSUED 600 PM MDT SAT MAY 28 2011/ FXUS65 KTFX 282346 AFDTFX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 600 PM MDT SAT MAY 28 2011 TONIGHT THROUGH MONDAY...A DEEP LOW PRESSURE SYSTEM OVER THE WEST COAST WILL MOVE EAST OVER NEVADA BY SUNDAY MORNING. THIS WILL BRING A LARGE INCREASE IN MOISTURE AND WIDESPREAD PRECIPITATION INTO SOUTHWEST MONTANA. FLOW AHEAD OF THIS SYSTEM WILL BE QUITE DIFFLUENT OVER SOUTHWEST MONTANA BY EARLY SUNDAY MORNING...AND THIS DIFFLUENCE WILL SPREAD TO THE NORTH DURING THE DAY. DYNAMICS ARE NOT PARTICULARLY STRONG...MOST LIFT IS ASSOCIATED WITH THE APPROACHING LOW PRESSURE CENTER...AND ONLY LOCALLY HEAVY PRECIP IS EXPECTED. HOWEVER...THE PRECIPITATION WILL BE WIDESPREAD AND OF LONG DURATION. A WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTHWEST MONTANA FOR ELEVATIONS ABOVE 6000 FEET BEGINNING SUNDAY MORNING. A WATCH OVER MEAGHER AND JUDITH BASIN HAS BEEN ISSUED BEGINNING SUNDAY EVENING. ZELZER MONDAY NIGHT THROUGH SATURDAY...EXTENDED RANGE PERIOD BEGINS WITH UPPER LEVEL TROF CENTERED IN THE NORTHEAST CORNER OF MT AND CONTINUING TO EXIT TO THE EAST. SCATTERED SHOWERS ON THE BACKSIDE OF THE SYSTEM WILL GRADUALLY DISSIPATE FROM WEST TO EAST ACROSS NORTH CENTRAL AND CENTRAL MONTANA LATE MON NIGHT. FORECAST MODELS STILL IN VERY GOOD AGREEMENT THAT A STRONG UPPER LEVEL RIDGE WILL THEN SETTLE OVER THE REGION FOR THE REMAINDER OF THE WEEK...BRINGING DRY CONDITIONS AND MUCH WARMER TEMPERATURES. MEANWHILE A FAIRLY DEEP CLOSED LOW/UPPER LEVEL TROF DIGS SOUTH ALONG THE PACNW COAST AND REMAINS NEARLY STATIONARY NEAR THE OR/CA BORDER THROUGH AT LEAST THURSDAY. THE SYSTEM WILL PUSH INTERMITTENT PLUMES OF PACIFIC MOISTURE NORTHWARD INTO WESTERN MT...GIVING A CHANCE OF SHOWERS/THUNDERSTORMS ALONG THE ROCKY MTN FRONT EACH AFTN/EVE THROUGH FRIDAY...WHILE THE REST OF THE FORECAST AREA REMAINS DRY. THE GFS AND EUROPEAN MODEL SOLUTIONS BEGIN TO DIVERGE LATE FRI INTO SAT. BOTH MODELS SHOW A GRADUAL WEAKENING OF THE HIGH PRESSURE RIDGE...BUT THE EUROPEAN BRINGS THE PACIFIC LOW ASHORE TO THE CA/NV BORDER AND SETS UP A BROAD TROF ACROSS THE NORTHERN ROCKIES AND SRN CANADA. THE GFS KEEPS THE LOW CENTERED OFF THE CENTRAL CALIFORNIA COAST AND MAINTAINS THE UPPER LEVEL RIDGE THROUGH NEXT WEEKEND. FOR NOW...FORECAST GRIDS LEAN TOWARD THE GFS SOLUTION. THE BEST NEWS IS THAT WITH EITHER MODEL...THE REGION WILL SEE A PRONOUNCED WARM-UP DURING THE LATTER HALF OF THE WEEK WITH MID-UPPER 70S EXPECTED OVER THE PLAINS/VALLEYS AND MID-UPPER 60S FOR THE MOUNTAINS. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 38 54 40 49 / 50 50 90 90 CTB 36 56 38 53 / 80 40 80 80 HLN 38 55 41 51 / 30 70 100 90 BZN 34 50 37 49 / 40 90 90 90 WEY 28 41 29 42 / 60 100 90 80 DLN 34 47 35 50 / 50 80 80 80 HVR 39 62 44 55 / 50 30 80 90 LWT 35 49 38 44 / 30 60 100 100 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY AFTERNOON BEAVERHEAD...BROADWATER... CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...HILL...JEFFERSON... LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. SMALL STREAM FLOOD ADVISORY UNTIL SUNDAY MORNING FOR PORTIONS OF GLACIER AND HILL COUNTIES. AREAL FLOOD WARNING THROUGH AT LEAST MONDAY MORNING FOR CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER COUNTIES WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING FOR ELEVATIONS ABOVE 6000 FEET FOR JUDITH BASIN...MEAGHER. WINTER STORM WATCH FROM 6 AM MDT SUNDAY THROUGH MONDAY EVENING FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...GALLATIN... MADISON. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 415 AM MDT SUN MAY 29 2011 MTZ008-012-015-050-051-054-055-301200- BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN- 415 AM MDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS ARE IN EFFECT ABOVE 5500 FEET. NUMEROUS FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING REMAINS IN EFFECT THROUGH MONDAY EVENING FOR LOCATIONS ABOVE 5500 FEET. NUMEROUS FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL THE THREAT FOR FLOODING HAS ENDED. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF FLOODING...SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ009>011-013-014-044>049-052-053-301200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JEFFERSON-BROADWATER- 415 AM MDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS FLOOD HIGHLIGHTS REMAIN IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD RAIN AND MOUNTAIN SNOW IS EXPECTED TO AFFECT THE REGION FROM TONIGHT THROUGH MONDAY MORNING. THOSE WHO HAVE OUTDOOR ACTIVITIES PLANNED FOR SHOULD BE PREPARED FOR RAINY WEATHER AT LOWER ELEVATIONS...AND SNOW IF THEY PLAN TO BE IN THE MOUNTAINS OVER THE NEXT FEW DAYS. NUMEROUS FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT UNTIL THE THREAT FOR FLOODING HAS ENDED. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF FLOODING...SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.
4 winter storm. Local standard time, as filed.
Ten inches of snow fell at Lakeview 1SW (the Lakeview Ridge SNOTEL site - elevation 7401 feet).
Twelve inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).
Eight inches of snow fell at White Sulphur Springs 18W (the Pickfoot Creek SNOTEL site - elevation 6650 feet).
Eight inches of snow fell at Big Sky 21S (the Carrot Basin SNOTEL site - elevation 7000 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314702, 314703, 314704, 314705.